Steroids and Bipolar Disorder

In her memoir Skywriting, NBC-TV newswoman Jane Pauley disclosed that she has bipolar disorder. The illness appeared, she says, when she was given steroids for a case of hives. This revelation focuses attention on the relationship between steroids and manic depression.

Pauley writes, in the portion of her book excerpted in the August 20, 2004 People, that she experienced hypomania following the first administration of steroids for her hives and depression with the second.

The depression was serious enough that a low-dose antidepressant was prescribed for her, and she rebounded into an agitated mixed state and rapid cycling. Her doctor explained, she says, that the antidepressant "unmasked a never-before-suspected vulnerability to bipolar depression." But in fact, the mood swings had begun before this - with the steroids. She was hospitalized at the time and was stabilized on lithium.

What Are Steroids?
According to the PDR Medical Dictionary, the term "steroid" applies to a very "large family of chemical substances, comprising many hormones, body constituents, and drugs." It is also a "generic designation for compounds closely related in structure to the steroids, such as sterols, bile acids, cardiac glycosides, androgens, estrogens, corticosteroids, and precursors of the D vitamins" (2000). It's certainly not necessary to know what all of those are - but obviously, the body chemistry and functions composed of, regulated by, or associated with these substances is vast.

It is safe to say that nothing happens in the body without the involvement of a steroid. Therefore, it should not be surprising that administered steroids can cause side effects, of which "steroid psychosis" is one documented outcome. "Steroid psychosis - or more appropriately, steroid-induced psychiatric effects - can include psychosis, mood disturbance (e.g., depression, mania, or both), and delirium" (Cortlandt Letters, December 2001).

Anabolic steroids, used by a generation of athletes to build muscle and bulk until so many dangerous side effects appeared that most of these drugs were banned, can potentially induce mania. The corticosteroids, which would have included the medication prescribed for Jane Pauley's hives, have been seen to induce psychiatric symptoms in studies. In "Steroid-Induced Mental Disturbances" (Perry & Lund, revised 2004), the authors report on a 1972 study by the Boston Collaborative Drug Surveillance Program where patients who took different doses of Prednisone (a corticosteroid), from lowest to highest, had an increasingly greater incidence of mental disturbances: psychosis, mania and depression. The paper also mentions that while mania is the most frequent response to the use of steroids, depression is often triggered by steroid withdrawal.

Some familiar medical steroids and their uses
Some of the most commonly known names of corticosteroids include:

  • Cortisone and Hydrocortisone
  • Flonase® (fluticasone propionate nasal spray)
  • Lanacort® (hydrocortisone topical)
  • Prednisone
  • Nasonex® (mometasone nasal)

and so many others it would be beyond the scope of this article to try to name most of them.

Corticosteroids are used in the treatment of a wide variety of medical conditions including:

DHEA
Over-the-counter sales of another steroid hormone, DHEA, have come under fire from many in the medical community - one researcher called it "the snake oil of the '90s." Markowitz, Carson, and Jackson (1999) report, "... (DHEA) is among the most abundant steroids in the human body and appears to have diverse biochemical activities. This multifunctional hormone has long been a compound of interest to research psychiatrists. Its recent promotion and availability as an over-the-counter supplement to the general public has led to widespread use. Little is known about potential adverse effects of DHEA when consumed on an acute or chronic basis. We report a case of mania in an older man acutely admitted to our psychiatric facility with no previous personal or family history of bipolar disorder that appeared to be related to recent DHEA use. The patient had initiated DHEA use 6 months prior to admission and was taking 200-300 mg/day at the time of presentation." Unfortunately, various manufacturers have claimed that DHEA is a "miracle" drug or a fountain of youth. It is not.

According to forensic psychiatrist Dr. Henry Lahmeyer, single-use steroids are highly unlikely to cause any kind of mental disturbance; rather, it is prolonged and steady administration of steroids where psychiatric side effects may be seen. In Pauley's case, she was taking steroids for five months before the mood swings began.

Page 2: What does research say?

Searching the relevant medical and psychological literature yields a number of case studies such as those referenced on page 1 of this article, which indicate that steroid use can spike instances of psychiatric disturbance. And while research has yet to reveal the definitive cause of these cases, some findings are beginning to shed light on this question. Wood et al (2004) report that in research with rats, chronic stress as well as administration of the stress hormone corticosterone causes physical changes in the organization of neurons in the hippocampus, a part of the brain.

These changes are accompanied by behavioral changes.

There is currently no research that gives indication that steroids can actually cause long-term mental instability or illness. Ingram and Hageman (2003) note, "A number of published reports describe the appearance of psychological symptoms with corticosteroid use. While the mechanism is unclear, the reaction is usually reversible with dose reduction or discontinuation of the corticosteroid. In cases where this cannot be done, typical treatment involves an antipsychotic medication." The research of Wood et al (2004) also indicates that some of the changes noted in the hippocampus can be prevented with "selective antidepressant and anticonvulsant drug treatments." These researchers explored the use of lithium in this role and found that the long-term treatment with lithium can protect the hippocampus as well. Continuation of this line of research in the future holds promise for better understanding both steroid-induced psychiatric effects and the mechanism behind the efficacy of drugs in the treatment of bipolar disorder.

References
Cortlandt Forum. Are bipolar patients at higher risk with steroids?

Ingram, D.G., &. Hagemann, T.M. (2003). Promethazine treatment of steroid-induced psychosis in a child. The Annals of Pharmacotherapy. Dec 01:37:1036-1039.

Markowitz, J.S., Carson, W.H., & Jackson, C.W. Possible dihydroepiandrosterone-induced mania.

Biological Psychiatry, 45, 241-242.

PDR Medical Dictionary. Baltimore, Maryland: Lippincott Williams & Williams. 2000.

Perry, Paul, Ph.D, BCPP, & Brian C. Lund, Pharm.D. "Steroid-Induced Mental Disturbances." (Revised 2004).

Wood, G.E., Young, L.T., Reagan, L.P., Chen, B., & McEwen, B.S. "Stress-induced structural modeling in hippocampus: Prevention by lithium treatment." Proceedings of the National Academy of Science of the United States of American. Mar 04:101:3973-3978.

Continue Reading